Alert archive / Iowa / Flash Flood Warnings in 2023

Flash Flood Warning 5, NWS Sioux Falls, SD

August 5, 2023Lyon County, Sioux County, Iowa

NWS Sioux Falls, SD issued this flash flood warning at Aug 5, 2023, 3:18 PM CDT for Lyon County, Sioux County, Iowa. It was in force for 4 hr. 6 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 5, 2023, 3:18 PM CDT (20:18 UTC)
Expired
Aug 5, 2023, 7:30 PM CDT
In force
4 hr
Issued by
NWS Sioux Falls, SD
Area
Storm-based polygon
Flood severity
None

Counties Lyon County, IA, Sioux County, IA

The radar

The Sioux Falls radar (KFSD), 57 km from the middle of the area, began a volume at 20:19 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 5, 3:21 PM CDTFLASH FLOOD1 Nnw Sioux Center, IASioux County Sheriffs Office posted on their website: NO TRAVEL ADVISED IN SIOUX CENTER DUE TO FLOODING.
Aug 5, 3:32 PM CDTFLASH FLOODRock Valley, IANixle report from Sioux County Sherriff Office: Please avoid Main St by 12th St in Rock Valley, also 14th St from 12th Ave to 10th Ave due to flooding.
Aug 5, 3:37 PM CDTRAIN 5.51 Nne Sioux Center, IASocial media report of 5.5 plus inches in central Sioux Center. Report said their gauge overflowed so there was likely more.
Aug 5, 3:40 PM CDTFLASH FLOOD1 N Sioux Center, IAUS 75 is blocked in both directions between County Road B46 and B30, due to standing water.
Aug 5, 3:49 PM CDTFLASH FLOODRock Valley, IANixle report from Sioux County Sheriff Office: some streets in Rock Valley have become impassable due to flash flooding. Please do not drive through standing water.
Aug 5, 3:49 PM CDTFLASH FLOODSioux Center, IANixle report from Sioux County Sheriff Office: There is no travel advised in Sioux Center due to flooding. There are several vehicles stuck in flooded streets.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 5 storm reports to this flash flood warning; the first came 3 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Omaha, NE (KOAX), launched 12:00Z, 8.3 hours before the alert went out and 207 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Omaha, NE at 12:00Z on 2023-08-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 190 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Omaha, NE at 12:00Z on 2023-08-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -32 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
190 J/kg
Mixed-layer CIN
-62 J/kg
Mixed-layer LCL
605 m above ground
0-6 km bulk shear
16 kt
0-1 km storm-relative helicity
-32 m²/s²
0-3 km storm-relative helicity
-12 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

763 
WGUS53 KFSD 052018
FFWFSD
IAC119-167-052330-
/O.NEW.KFSD.FF.W.0005.230805T2018Z-230805T2330Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Sioux Falls SD
318 PM CDT Sat Aug 5 2023

The National Weather Service in Sioux Falls has issued a

* Flash Flood Warning for...
  South Central Lyon County in northwestern Iowa...
  Central Sioux County in northwestern Iowa...

* Until 630 PM CDT.

* At 318 PM CDT, Doppler radar indicated thunderstorms producing 
  heavy rain across the warned area. Between 1 and 3 inches of rain 
  have fallen. The expected rainfall rate is 2 to 4 inches in 1 
  hour. Additional rainfall amounts of 1 to 2 inches are possible in 
  the warned area. Flash flooding is ongoing or expected to begin 
  shortly.

  HAZARD...Flash flooding caused by thunderstorms.

  SOURCE...Radar.

  IMPACT...Flash flooding of small creeks and streams, urban
           areas, highways, streets and underpasses as well as
           other poor drainage and low-lying areas.

* Some locations that will experience flash flooding include...
  Sioux Center, Orange City, Rock Valley and Maurice.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

&&

LAT...LON 4330 9645 4330 9635 4330 9628 4326 9623
      4310 9608 4295 9607 4295 9624 4317 9646

FLASH FLOOD...RADAR INDICATED
EXPECTED RAINFALL RATE...2-4 INCHES IN 1 HOUR

$$

APT
3 follow-up statements
610 
WGUS73 KFSD 052054
FFSFSD

Flash Flood Statement
National Weather Service Sioux Falls SD
354 PM CDT Sat Aug 5 2023

IAC119-167-052330-
/O.CON.KFSD.FF.W.0005.000000T0000Z-230805T2330Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Lyon IA-Sioux IA-
354 PM CDT Sat Aug 5 2023

...FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 630 PM CDT THIS 
EVENING FOR SOUTH CENTRAL LYON AND CENTRAL SIOUX COUNTIES...

At 354 PM CDT, Emergency manger is reporting impassable streets in 
Rock Valley, with additional reports of vehicles stuck in flooded 
streets in the city of Sioux Center. Between 2 and 5 inches of rain 
have fallen. The expected rainfall rate is 2 to 4 inches in 1 hour. 
Additional rainfall amounts of 1 to 3 inches are possible in the 
warned area. Flash flooding is already occurring.

HAZARD...Life threatening flash flooding. Thunderstorms producing
         flash flooding.

SOURCE...Emergency management reported.

IMPACT...Life threatening flash flooding of creeks and streams,
         urban areas, highways, streets and underpasses.

Some locations that will experience flash flooding include...
  Sioux Center, Orange City, Rock Valley and Maurice.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Move to higher ground now. Act quickly to protect your life.

Be aware of your surroundings and do not drive on flooded roads.

&&

LAT...LON 4330 9645 4330 9635 4330 9628 4326 9623
      4310 9608 4295 9607 4295 9624 4317 9646

FLASH FLOOD...OBSERVED
FLASH FLOOD DAMAGE THREAT...CONSIDERABLE
EXPECTED RAINFALL RATE...2-4 INCHES IN 1 HOUR

$$

APT
029 
WGUS53 KFSD 052249
FFWFSD
IAC119-167-060030-
/O.EXT.KFSD.FF.W.0005.000000T0000Z-230806T0030Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Sioux Falls SD
549 PM CDT Sat Aug 5 2023

The National Weather Service in Sioux Falls has extended the

* Flash Flood Warning for...
  South Central Lyon County in northwestern Iowa...
  Central Sioux County in northwestern Iowa...

* Until 730 PM CDT.

* At 549 PM CDT, Between 3 and 7 inches of rain have fallen. The 
  expected rainfall rate is 2 to 4 inches in 1 hour. Additional 
  rainfall amounts of 1 to 3 inches are possible in the warned area. 
  Flash flooding is already occurring.

  HAZARD...Life threatening flash flooding. Thunderstorms
           producing flash flooding.

  SOURCE...Emergency management reported.

  IMPACT...Life threatening flash flooding of creeks and streams,
           urban areas, highways, streets and underpasses.

* Some locations that will experience flash flooding include...
  Sioux Center, Orange City, Rock Valley and Maurice.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Move to higher ground now. Act quickly to protect your life.

Be aware of your surroundings and do not drive on flooded roads.

&&

LAT...LON 4330 9645 4330 9635 4330 9628 4326 9623
      4310 9608 4295 9607 4295 9624 4317 9646

FLASH FLOOD...OBSERVED
FLASH FLOOD DAMAGE THREAT...CONSIDERABLE
EXPECTED RAINFALL RATE...2-4 INCHES IN 1 HOUR

$$

APT
288 
WGUS73 KFSD 060028
FFSFSD

Flash Flood Statement
National Weather Service Sioux Falls SD
728 PM CDT Sat Aug 5 2023

IAC119-167-060038-
/O.EXP.KFSD.FF.W.0005.000000T0000Z-230806T0030Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Lyon IA-Sioux IA-
728 PM CDT Sat Aug 5 2023

...FLASH FLOOD WARNING WILL EXPIRE AT 730 PM CDT THIS EVENING FOR 
SOUTH CENTRAL LYON AND CENTRAL SIOUX COUNTIES...

The flash flood warning has been replaced with an areal flood 
warning. Please continue to heed remaining road closures and listen 
to local officials.

LAT...LON 4330 9645 4330 9635 4330 9628 4326 9623
      4310 9608 4295 9607 4295 9624 4317 9646

$$

APT

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sioux Falls, SD wrote its last area forecast discussion before this flash flood warning went out at Aug 5, 6:17 AM CDT, 9 hours 1 minute earlier.

Area forecast discussion, Aug 5, 6:17 AM CDT, 9 hours 1 minute before
AREA FORECAST DISCUSSION
National Weather Service Sioux Falls SD
617 AM CDT Sat Aug 5 2023

.SHORT TERM...(Today and Tonight)
Issued at 320 AM CDT Sat Aug 5 2023

1.  Uncertain and conditional risks for severe convection remain for
Saturday, with rain chances increasing quickly by Saturday afternoon.

2. A slow storm progression likely leads to a cool, damp, and breezy
Sunday.

3.  Temperatures remain slightly below normal into next week, with a
low rain chance every couple days given upper jet pattern.
-----------------------------------------------------------------

THIS MORNING: We're continuing to see quite a bit of mid-lvl cloud
cover as decaying convection continues to slowly crawl eastward. Low
lvl moisture surge northward is also leading to a more problematic
low-stratus deck beginning to build under the mid-lvl cloud layer.
Weak isentropic ascent will continue through the daybreak hours as a
rather meager 20 knot LLJ moves northward through eastern South
Dakota. Resultant showers, pivot northeast by daybreak, with light
QPF amounts.

TODAY:  Quite a bit of uncertainty in the forecast for later today,
especially in regards to severe weather potential.  A surface low
will develop across central South Dakota today, with a warm frontal
boundary extending eastward across east central South Dakota, and
trailing cold front across south central South Dakota by mid
morning.  Within the relative "warm sector" soundings continue to
show fairly tall and thin CAPE profiles at mid-day with minimal
change through mid-afternoon. The greatest uncertainty is just how
much low-lvl cloud cover remains in place this morning, and if we
can truly experience meaningful surface heating, this does make the
risk very conditional. That said, latest CAMS suggest scattered
multi-cell convection is likely to blossom early this afternoon
between the aforementioned fronts in response to deeper synoptic
forcing moving into an area that may be minimally capped. Additional
convection may develop along an advancing surface cold front in
South Central South Dakota, but this may take until later in the
afternoon. Shear profiles continue to remain borderline, so
leaning more towards multi-cell clusters than widespread
supercells with this activity.

As previous discussion mentioned, main hazards today remain focused
more on heavy rainfall than large hail or downburst winds. Soundings
continue to show greater deep layer shear positioned well south
of the area, with only modest shear in the lowest 3km through
early evening. Given very warm, moist soundings and meager mid-lvl
lapse rates, hail risks should be fairly low. The same can be
said for damaging wind risks at least with initial development of
storms. Minimal dry air within the soundings, poor shear, low
LCLs, and tall thin CAPE (AOA 1500 J/KG) would suggest that the
downburst threat remains low. Perhaps the greatest risk for
hail/wind could be located along and southeast of a line from
Yankton to Worthington and Spencer where there may a better
enhancement of the low-lvl shear profiles by time storms reach
those areas in the evening. With the surge of the mid-lvl wave
late in the day, there's a low end chance that storms congeal
into a broken line as they move into Iowa. Still though, despite
some better indications of mid-lvl dry air intrusions, low-lvl
winds would not indicate the potential for higher end straight
line winds. While low, can't rule out the potential for a tornado
or landspout during the afternoon hours, especially given the
presence of weak boundaries, proximity of the surface low, and
some backing of the surface winds. The NST parameter climbs over 2
in areas west of I-29 this afternoon, indicative of the potential
for sharp low-lvl lapse rates, low LCLs, and increase of
stretching potential as you near the upper low and surface low/fronts.

Rainfall will also be a concern given likelihood of slow moving
convection later this afternoon. Pre-storm PWAT values rise
towards 1.8 to 2.0", owing to the potential of localized 2-4"
rainfall totals. Of course these values may end up rather
scattered, and some areas (especially south of I-90 towards
Mitchell, Lake Andes, Yankton) may see much less. Have blended in
a mixture  of the HREF PMM guidance.

TONIGHT:  Convection slides southeast during the evening hours, but
the latest guidance has both slowed down and deepened the upper
trough as it moves southeast overnight.  A dry slot works into the
Tri-State area after dark, potentially leading to an increase in
stratus and even drizzle underneath the surface low.  Further
northwest, a deformation area of rain will begin to move into the
Central South Dakota by daybreak.

.LONG TERM...(Sunday through Friday)
Issued at 320 AM CDT Sat Aug 5 2023

SUNDAY: The previously mentioned changes to the upper low mean that
Sunday may end up cooler and wetter than earlier thought. Persistent
bands of light to occasionally moderate rain will move from
northwest to southeast as the deformation band passes through
during the day. In fact, the latest guidance suggests highs may
struggle to reach 70, with rain not leaving the CWA until late
Sunday evening.

MONDAY-WEDNESDAY:  Minimal changes made to the forecast through the
first half of the week.  Eventually we'll settle into a quasi-zonal
to slightly northwest mid-lvl flow pattern.   This will keep dry and
slightly below normal temperatures in the area for Monday and
Tuesday, with an embedded shortwave moving into the region by
Wednesday.  This doesn't appear to be a wave that will produce
significant rainfall.

THURSDAY-FRIDAY:  No changes to the mid-lvl pattern through the end
of the week.  Continued broad northwesterly flow aloft will allow
temperatures to remain near to slightly below normal, but also allow
an occasional shortwave to move through the region every 1-2 days.

&&

.AVIATION...(For the 12Z TAFS through 12Z Sunday Morning)
Issued at 613 AM CDT Sat Aug 5 2023

Scattered showers will persist this morning as weak lift moves
northward. Closer to the Missouri River valley, LIFR ceilings and
some fog has developed. This lower ceilings may impact SUX for a
few hours this morning, but generally stratus should lift during
the morning.

Convection should begin to blossom as we reach the middle of the
day, especially west of I-29. Eventually this convection will
spread eastward later this afternoon and evening, bringing periods
of moderate rainfall and temporary lower ceilings. Severe weather
risks remain very uncertain, especially given uncertainties on how
much afternoon heating we can actually achieve.

Stratus will begin to pour southeast as a surface low moves
through the Tri-State area. Ceilings may fall below 2000 ft, and
then perhaps below 1000 ft by daybreak Sunday.

&&

.FSD WATCHES/WARNINGS/ADVISORIES...
SD...None.
MN...None.
IA...None.
NE...None.
&&

SHORT TERM...Dux
LONG TERM...Dux
AVIATION...Dux
Hazardous weather outlook, Aug 5, 4:23 AM CDT, 10 hours 55 minutes before
Hazardous Weather Outlook
National Weather Service Sioux Falls SD
423 AM CDT Sat Aug 5 2023

IAZ001>003-012>014-020>022-031-032-MNZ071-072-080-081-089-090-097-
098-NEZ013-014-SDZ038>040-050-052>071-060930-
Lyon-Osceola-Dickinson-Sioux-O'Brien-Clay-Plymouth-Cherokee-
Buena Vista-Woodbury-Ida-Lincoln-Murray-Cottonwood-Nobles-Jackson-
Pipestone-Rock-Dixon-Dakota-Beadle-Kingsbury-Brookings-Gregory-
Jerauld-Sanborn-Miner-Lake-Moody-Brule-Aurora-Davison-Hanson-
McCook-Minnehaha-Charles Mix-Douglas-Hutchinson-Turner-Bon Homme-
Yankton-Union-
423 AM CDT Sat Aug 5 2023

This Hazardous Weather Outlook is for portions of northwest Iowa,
west central Iowa, southwest Minnesota, northeast Nebraska,
central South Dakota, east central South Dakota, south central
South Dakota, and southeast South Dakota.

.DAY ONE...Today and Tonight

Scattered non severe thunderstorms will be possible Saturday
morning, however most areas remain dry.

Scattered to numerous thunderstorms are expected to begin to
develop early Saturday afternoon along and west of the James River
Valley. This thunderstorm activity will track east and southeast
into early evening. In some areas, storms may merge into a line.

While the severe weather risks remains very conditional on the
amount of warming the area experiences today, a few storms may
produce quarter size hail along with localized strong winds to 60
mph. While a very low risk, brief funnel clouds or even a brief
tornado cannot be ruled out, especially in areas west of
Interstate 29.

Locally heavy rain is expected in any thunderstorm, with some
areas receiving 1 to 3" of rainfall by Sunday afternoon. Slow
moving thunderstorms over urban areas could produce flash
flooding.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

Northwest wind gusts to 40 mph may be possible Sunday.

Additional risks for rain arrive by Wednesday, however the risk
for severe storms is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed from 1 pm to 10pm Saturday.
Spotters are urged to report all severe weather they observe.

In the hours before

Local storm report, Aug 5, 12:30 PM CDT, 2 hours 48 minutes before
Preliminary Local Storm Report
National Weather Service Sioux Falls SD
1230 PM CDT Sat Aug 5 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1202 PM     Flood            Sanborn                 43.18N 95.65W
08/05/2023                   O'Brien            IA   Public

            Yard flooding and small creek overflowing.

&&

JC
Local storm report, Aug 5, 2:42 PM CDT, 36 minutes before
Preliminary Local Storm Report
National Weather Service Sioux Falls SD
242 PM CDT Sat Aug 5 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0236 PM     Tornado          2 SW Sioux Center       43.06N 96.21W
08/05/2023                   Sioux              IA   Public

            Reported by Iowa State Patrol: Sioux Center
            Fire reported tornado on the ground 2.5 sw
            of Sioux Center.

&&

AJP

The office that day

Everything else NWS Sioux Falls, SD issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 5, 12:15 PM CDTFlash Flood WarningFSDCherokee, Lyon, O'Brien, Osceola3 hr
Aug 5, 2:09 PM CDTTornado WarningFSDSioux36 min
Aug 5, 2:39 PM CDTTornado Warning Tornado observedFSDSioux36 min
Aug 5, 3:55 PM CDTSevere Thunderstorm WarningFSDIda16 min
Aug 5, 4:41 PM CDTFlash Flood WarningFSDLyon, Sioux3 hr
Aug 5, 5:20 PM CDTFlash Flood WarningFSDLyon, O'Brien, Osceola, Sioux3 hr
Aug 5, 6:19 PM CDTTornado WarningFSDPlymouth26 min
Aug 5, 6:39 PM CDTSevere Thunderstorm WarningFSDCherokee, O'Brien51 min
Aug 5, 6:41 PM CDTSevere Thunderstorm Warning Considerable damage threatFSDCherokee, Plymouth49 min

Nearby

Flash Flood Warnings in Iowa, 2023Every flash flood warning in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.